Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Uniformity and uniformly continuous functions for locally compact groups


Author: Paul Milnes
Journal: Proc. Amer. Math. Soc. 109 (1990), 567-570
MSC: Primary 22D05
DOI: https://doi.org/10.1090/S0002-9939-1990-1023345-7
MathSciNet review: 1023345
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a locally compact group $ G$ has equivalent right and left uniform structures if (and only if) the sets of bounded, complex-valued, right and left uniformly continuous functions on $ G$ coincide. Along the way it is seen that $ G$ has equivalent right and left uniform structures if (and only if) each $ \sigma $-compact subgroup of $ G$ has equivalent right and left uniform structures. We also note that a bounded function $ f:G \to \mathbb{C}$ is right uniformly continuous if (and only if) $ f{\vert _H}$ is right uniformly continuous for each $ \sigma $-compact subgroup $ H$ of $ G$ . $ \sigma $-compactness cannot be weakened to compact generation for these last results; a $ \sigma $-compact group is exhibited which has inequivalent right and left uniform structures, and for which each compactly generated subgroup has equivalent right and left uniform structures.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Berglund, H. D. Junghenn, and P. Milnes, Analysis on semigroups: function spaces, compactifactions, representations, Wiley, New York, 1989. MR 999922 (91b:43001)
  • [2] E. Hewitt and K. A. Ross, Abstract harmonic analysis I, Springer-Verlag, New York, 1963.
  • [3] J. R. Isbell, Uniform spaces, Amer. Math. Soc., Providence, RI, 1964. MR 0170323 (30:561)
  • [4] D. Montgomery and L. Zippin, Topological transformation groups, Interscience, New York, 1955. MR 0073104 (17:383b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 22D05

Retrieve articles in all journals with MSC: 22D05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1990-1023345-7
Keywords: Locally compact group, uniform structure, uniformly continuous function
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society